Alabama, 2004

Hail in Alabama, September 12, 2004

September 12, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 12:16 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Sep 12, 12:16 PM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN SEP 12 2004

.SYNOPSIS...WEAK BOUNDARY OVER THE SOUTHERN PART OF OUR CWA HAS LED
TO MORE SHOWERS ONCE AGAIN.  ALTHOUGH THE GFS HAS BACKED OFF OF ITS
VERY WET SCENARIO FOR MONDAY...I FEEL IT WENT TOO FAR ON THE DRY
SIDE THIS TIME...THUS KEPT CHANCE TO SLIGHT CHANCE WORDING IN THE
FORECAST (40% SOUTHEAST...TRENDING TO 20 NORTHWEST).

IVAN IS THE MAIN CONCERN WITH THIS PACKAGE AND WILL
REMAIN SO THROUGH MOST OF THE WORK WEEK.  GUIDANCE IS IN LESS
AGREEMENT AS OF 12Z THAN IT WAS AT 6Z.  SPREAD IS NOW SOMEWHERE
BETWEEN BILOXI MS AND APALACHEE BAY FL.  OFFICIAL TRACK IS VIRTUALLY
UNCHANGED SINCE LATE LAST NIGHT...ALTHOUGH OVER THE LAST 48 HOURS A
TREND TOWARD A MORE WESTERLY TRACK HAS BEEN EVIDENT.  OUR MAIN
CONCERN IT THAT THIS TREND CONTINUES WHICH I FEE IT WILL.  A
LANDFALL IN FAR WESTERN FL OR EVEN AL WOULD RESULT IN SIGNIFICANTLY
MORE IMPACT TO CENTRAL AL.  THE KEY FACTOR WHICH WILL INFLUENCE
THIS TRACK IS THE UPPER LEVEL LOW CURRENTLY SITUATED OVER NORTHERN
MS/WESTERN TN. LAST FEW SATELLITE IMAGES ARE A BIT CONCERNING IN THAT
THIS FEATURE LOOKS LIKE IT COULD ALREADY BE ROUNDING THE BASE OF THE
TROUGH AND COULD BE STARTING TO MOVE NORTHEAST.  IF THIS IS INDEED
THE CASE...A LANDFALL MUCH FURTHER WEST WOULD BE POSSIBLE.
THE BOTTOM LINE IS THAT THERE IS STILL A LOT OF UNCERTAINTY IN THE
TRACK WHICH LEADS TO A LOT OF UNCERTAINTY IN OUR FORECAST DURING THE
MIDDLE TO LATER PART OF NEXT WEEK.  WHEREVER ALONG THE NORTHERN
GULF COAST IVAN WINDS UP...WINDY AND RAINY CONDITIONS WILL AFFECT AT
LEAST A PORTION OF CENTRAL AL LATE WED AND THURS.  TROPICAL STORM
FORCE WINDS EXTEND AROUND 150 MILES FROM THE CENTER...WHICH WOULD
ENCOMPASS AN AREA FROM AROUND NEW ORLEANS...TO TALLAHASSEE.

&&

.SHORT TERM...CHANGES REALLY FOCUSED ON THE MIDDLE TO LATER PART OF
THE WORK WEEK...BUT SOME MINOR ADJUSTMENTS WERE MADE TO MONDAY...
NAMELY INCREASING CLOUDS.  TEMPERATURES LOOK REASONABLE.  EASTERLY
FLOW HAS RESULTED IN SCATTERED TO ISOLATED SHOWERS FOR THE LAST
COUPLE OF DAYS.  ON TUESDAY...EVEN IN THE ABSENCE OF THE SURFACE
TROUGH EXPECTED TO INCREASE POPS FOR MONDAY...THINK THAT EASTERLY
FLOW WILL BE ENOUGH TO KEEP SLIGHT CHANCE.

&&

.LONG TERM...BUMPED TEMPERATURES UP A BIT WEDNESDAY AND THURSDAY
MORNING...OTHERWISE TEMPERATURES LOOK GOOD IN THE LONG TERM.  AS
STATED ABOVE IVANS EXACT TRACK WILL MAKE OR BREAK THIS FORECAST.
FEEL THAT OUR IMPACT WILL BE MORE SIGNIFICANT THAN IT WAS WITH
FRANCES...BUT TO WHAT EXTENT IS THE QUESTION.  CURRENT GUIDANCE
SUGGESTS A SLIGHTLY SLOWER TRACK THAN YESTERDAY...THUS INCREASED
POPS ON THURSDAY...BUT ALSO KEPT SIGNIFICANT POPS ON WEDNESDAY...
ESPECIALLY SOUTHEAST.  WINDY TO BREEZY WORDING WILL BE IN THE
ZONES FOR BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    66 84 66 84 69 / 10 20 10 10
ANNISTON   66 84 67 84 70 / 10 40 10 10
BIRMINGHAM 68 84 68 84 70 / 10 20 10 10
TUSCALOOSA 67 87 67 87 70 / 10 20 10 10
CALERA     67 86 67 86 70 / 10 40 10 10
AUBURN     68 84 68 84 70 / 20 40 20 20
MONTGOMERY 70 87 70 87 71 / 10 40 20 20
TROY       68 84 68 84 71 / 30 40 20 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

12
Hazardous weather outlook, Sep 12, 12:16 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN SEP 12 2004

ALZ011>015-017>050-122010-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
116 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

HURRICANE IVAN IS FORECAST TO CROSS THE EXTREME WESTERN TIP OF CUBA
AND ENTER THE EASTERN GULF OF MEXICO. AT THIS TIME...THE TROPICAL
PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM INTO THE
VICINITY OF THE FLORIDA PANHANDLE BY WEDNESDAY EVENING. PARTS OF EAST
AND SOUTHEAST ALABAMA MAY BE IMPACTED BY THIS SYSTEM LATE WEDNESDAY
NIGHT AND THURSDAY.  THERE CONTINUES TO BE UNCERTAINTY IN THE
TRACK...AND A SHIFT WESTWARD COULD MEAN MORE OF AN IMPACT FOR THE
FORECAST AREA.  CHECK THE LATEST ADVISORIES ISSUED BY THE TROPICAL
PREDICTION CENTER FOR ADDITIONAL INFORMATION.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 2:54 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT SUN SEP 12 2004

ALZ011>015-017>050-130900-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE...
ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT...
CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE...
DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE...
FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE...
HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN...
JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON...
MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA...
OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT...
PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA...
TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE...
UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA...
WINFIELD AND YORK
354 PM CDT SUN SEP 12 2004

...HURRICANE IVAN COULD POTENTIALLY IMPACT CENTRAL ALABAMA LATE
MIDWEEK...

POWERFUL HURRICANE IVAN IS FORECAST TO MOVE WEST OF CUBA AND ENTER
THE EAST CENTRAL GULF OF MEXICO MONDAY NIGHT.  AT THIS TIME...THE
TROPICAL PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM
INTO THE FLORIDA PANHANDLE BY WEDNESDAY EVENING AND INTO EXTREME
SOUTHEASTERN ALABAMA EARLY THURSDAY MORNING.  BY THURSDAY AFTERNOON
IT IS FORECAST TO BE JUST EAST OF AUBURN ON THE ALABAMA GEORGIA LINE.
 IT WILL THEN TRACK ACROSS GEORGIA ON THURSDAY AFTERNOON AND EVENING.
 RAIN CHANCES COULD START ACROSS SOUTHEAST CENTRAL ALABAMA AS EARLY
AS THURSDAY MORNING.  THERE IS GREAT UNCERTAINTY WITH THIS TRACK.  IF
THE TRACK SHIFTS WESTWARD THIS WOULD HAVE A GREATER IMPACT ON THE
WEATHER FOR CENTRAL ALABAMA COME THE END OF THE WORK WEEK.  PLEASE
REFER TO THE THE LATEST OFFICIAL HURRICANE FORECAST TRACK FOR
DETAILS.

A SHIFT IN THE FORECAST TRACK WESTWARD WOULD INCREASE THE POTENTIAL
FOR HEAVY RAINFALL...THUNDERSTORMS..AND WIND GUSTS LATE WEDNESDAY
NIGHT AND THURSDAY.  THIS ADVERSE WEATHER WOULD BECOME MUCH MORE
WIDESPREAD.  A SHIFT IN THE FORECAST TRACK EASTWARD WOULD GREATLY
IMPROVE THE WEATHER CONDITIONS ACROSS MUCH OF THE FORECAST AREA WITH
LOWER RAIN AMOUNTS AND LOWER WIND GUSTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Sep 12, 5:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT SUN SEP 12 2004

ALZ012-022-130015-
LAMAR-PICKENS-
627 PM CDT SUN SEP 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES
UNTIL 715 PM CDT...

...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLPORT...MOVING NORTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KENNEDY...MILLPORT...
VERNON AND MOLLOY THROUGH 715 PM CDT.

The radar

The Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lamar

When
September 12, 6:05 PM CST
Where
Lamar County, Millport
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -88.083

Nickel size hail was reported in the city of Millport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423371.